Intrahepatic hemorrhage after use of low-molecular-weight heparin for total hip arthroplasty
Related Experiment Video
Updated: Oct 23, 2026

Application of Hemostatic Devices in Laparoscopic Hepatectomy
Published on: April 19, 2022
1Department of Orthopaedics and Physical Rehabilitation, University of Massachusetts Medical School, Worcester 01655, USA.
Low-molecular-weight heparin (LMWH) has become a popular agent for prophylaxis against deep vein thrombosis and thromboembolic disease after total joint arthroplasty. LMWH allows for consistent dosing in postoperative patients without the need for laboratory monitoring. Hemorrhage is an uncommon but documented adverse reaction when using LMWH; however, intrahepatic hemorrhage has not been previously reported in conjunction with LMWH therapy. We report the case of a woman who suffered intrahepatic hemorrhage presenting with acute abdominal pain and vomiting after the use of enoxaparin for total hip arthroplasty.
Low-molecular-weight heparin (LMWH) has become a popular agent for prophylaxis against deep vein thrombosis and thromboembolic disease after total joint arthroplasty. LMWH allows for consistent dosing in postoperative patients without the need for laboratory monitoring. Hemorrhage is an uncommon but documented adverse reaction when using LMWH; however, intrahepatic hemorrhage has not been previously reported in conjunction with LMWH therapy. We report the case of a woman who suffered intrahepatic hemorrhage presenting with acute abdominal pain and vomiting after the use of enoxaparin for total hip arthroplasty.
Related Concept Videos
Anticoagulant Drugs: Low-Molecular-Weight Heparins
Venous Thrombosis III: Interprofessional Care